Stopping Niraparib: Ive been taken off above... - My Ovacome

My Ovacome

15,082 members17,659 posts

Stopping Niraparib

rosebine profile image

Ive been taken off above ,temporarily I think ,due to renal problems.

Ive had really bad nausea and permanent hunger pangs whilst taking it, and wondering how long before these side effects should pass. Only been off for 3 days at the moment but could still sink my teeth in to a passing horse.. Been taking for two months now and side effects were getting worse not subsiding. Bit worried about the way forward. Was on 200mg, and see some people have been on 100 mg, but if this is effective why are people put on a high dose ?

16 Replies

God bless, Rosebine hope you get sorted soon not nice not feeling well. Sending love & hugs .SheilaFxxx

Hi. I’m on Olaparib half the full dose. It’s possible to go down to 100 mg. I do hope your kidneys are okay. It will be good to have a break from the side effects. It’s odd that the hunger pangs haven’t subsided. You should probably have your gp or oncologist check that out. Good luck with all of it! Xx

I have been very fortunate so far - 2 weeks on Olaparib 300mg. with no side effects. My oncologist sees me every week for the next month to check my blood results. I'm a little worried because I had a serious kidney infection and landed ICU for 2 days with sepsis. My kidney function is not as good as it could be. Fingers crossed tomorrow when I see her.I'm wishing you well Rosebine.

Hi ,when I started on Olaparib I had some problems with kidney function test results , they dropped dose to 2/3 , been fine on that ever since (nearly 2 years ) . Initially side effects took me about 3 months to adjust, occasionally been stopped for a week and then it takes me a week or two to settle again (mostly tum and fatigue feeling ) . Hope they can sort you soon and that you find a way to continue with niraparib Jennifer

So sorry to hear this but hopefully your kidneys will recover quickly with a break and then you can start again. Your post made me laugh -- heaven help passing horses! lol. It is lovely to laugh. I have read here of quite a few people doing well on 100mg. I have been on 200mg for 7 months with very little side effects until this last 3 weeks. Well I am not even sure they are side effects but nobody can tell me what the cause is. My intestines seem to have ground to a virtual halt. No ascities, no bowel obstruction, no cancer progression. But the pain is ghastly in both my stomach (sort of below my bra line) and in the small of my back. Been in A&E, talked to GP and cancer nurse, seen Macmillan nurse. Now on stuff to help my guts ripple the contents along again but nobody seems to know what the cause is and even whether both areas of pain are connected. It is a testing journey that we ladies are on. Thinking of you and sending hugs x

Hi I'm taking 100mg and having trouble with intestines / bowels. Take 3 different types of laxatives to function like normal. Sometim3s pain lower down not in stomach. Hope you can find some way of feeling comfortable. X

Glad to know i am not the only one with these problems. It is a tricky road to negotiate this cancer battle!!!! Take care x

Hi Rosebine

I was taken off Niraparib when I first started it due to massively elevated liver enzymes. After 2 weeks I restarted at 200mg and have been on that dose for 3 years and 4 months. All my bloods including liver, kidney function are all within normal limits. My Oncologist said at the time that sometimes it just takes a short break and a dose reduction to get everything back to normal. Still have side effects but they are manageable. I think they start you off on the high dose so they then have room to adjust the dose as necessary. From what I’ve read I believe that 100mg is still an effective dose. Good luck.

Kay

Seedlings profile image
Seedlings in reply to K95m

Hi Kay,It is so encouraging to hear that you are on Niraparib for so long. Well done you!!.

I'm on it four and a half months now.

The last five weeks have been tough as my Haemoglobin keeps dropping the I need transfusions. I really am hoping that it settles down soon.

How long were you off it for??.

Was it difficult to go back on it??.

Again continued good health.

Ann

K95m profile image
K95m in reply to Seedlings

Hi Ann

I was only off it for 2 weeks . Just restarted it at the lower dose and bloods just fine now. In terms of your HB, they have always said to me that nobody on Niraparib has a HB as good as mine, but do you know I eat massive amounts of greens, particularly broccoli , Brussels and spinach, I don’t eat meat so I’m certain it helps. I’ve read lots of research that heme iron from meat is not good. Iron from veg it way better.

Can I just say before the ovacome team have their say that I’m not advocating any diet in particular. I’m just telling you of my experience. Best of luck, it is a life saving drug I’m sure.

Kay

Seedlings profile image
Seedlings in reply to K95m

Tks so much Kay for getting back to me. What dose are you on now?.My consultant won't hear of reducing the dose. I'm on 200mg but from reading about it ,some women are on 100mg.

The manufacturer GSK recommend coming off the drug until Hb is back to normal,then resume and reduce dose to 100mg!.

I'm on my own here as he won't discuss anything with me.

I am just getting my appetite back and trying to eat as healthy as possible. Plenty of greens for sure.

Tks again for your support. Hopefully I'll get this sorted soon.

Best wishes

Ann

K95m profile image
K95m in reply to Seedlings

I’m on 200mg. I’m surprised at your Consultants attitude to be honest. He has to discuss your treatment with you. Where are you in the U.K. ?

Seedlings profile image
Seedlings in reply to K95m

I'm in the West of Ireland!. I have to say that the last few weeks have probably been the most difficult since I was diagnosed in 2018. Ann

K95m profile image
K95m in reply to Seedlings

Ah that explains a lot !! I’m Irish so I know the paternalistic attitudes of Doctors in Ireland. Is there a nurse specialist you could talk to on the quiet ? It’s just not good enough, they need to partner with you, this is your life !!

Seedlings profile image
Seedlings in reply to K95m

There is one nurse ok who has been really good to me. However she isn't working with my oncologist anymore. I'm being my own consultant at the moment. Having my bloods done twice a week rather than once every two weeks as was recommended to me. Because of the dramatic fall in my Hb ..up to two gr in three days , I have to keep on top of it and then organise a transfusion for myself.Mad I know but I'm lucky in that I have a medical background and this has helped a lot. Tks for your support and advice I'll keep you posted.

Ann

K95m profile image
K95m in reply to Seedlings

Good luck Ann, please do let me know how you get on

Kay

You may also like...